BACKGROUND: We observed an apparent increase in the rate of device thrombosis among patients who received the HeartMate II left ventricular assist device, as compared with preapproval clinical-trial results and initial experience. We investigated the occurrence of pump thrombosis and elevated lactate dehydrogenase (LDH) levels, LDH levels presaging thrombosis (and associated hemolysis), and outcomes of different management strategies in a multi-institutional study. METHODS: We obtained data from 837 patients at three institutions, where 895 devices were implanted from 2004 through mid-2013; the mean (±SD) age of the patients was 55±14 years. The primary end point was confirmed pump thrombosis. Secondary end points were confirmed and suspected thrombosis, longitudinal LDH levels, and outcomes after pump thrombosis. RESULTS: A total of 72 pump thromboses were confirmed in 66 patients; an additional 36 thromboses in unique devices were suspected. Starting in approximately March 2011, the occurrence of confirmed pump thrombosis at 3 months after implantation increased from 2.2% (95% confidence interval [CI], 1.5 to 3.4) to 8.4% (95% CI, 5.0 to 13.9) by January 1, 2013. Before March 1, 2011, the median time from implantation to thrombosis was 18.6 months (95% CI, 0.5 to 52.7), and from March 2011 onward, it was 2.7 months (95% CI, 0.0 to 18.6). The occurrence of elevated LDH levels within 3 months after implantation mirrored that of thrombosis. Thrombosis was presaged by LDH levels that more than doubled, from 540 IU per liter to 1490 IU per liter, within the weeks before diagnosis. Thrombosis was managed by heart transplantation in 11 patients (1 patient died 31 days after transplantation) and by pump replacement in 21, with mortality equivalent to that among patients without thrombosis; among 40 thromboses in 40 patients who did not undergo transplantation or pump replacement, actuarial mortality was 48.2% (95% CI, 31.6 to 65.2) in the ensuing 6 months after pump thrombosis. CONCLUSIONS: The rate of pump thrombosis related to the use of the HeartMate II has been increasing at our centers and is associated with substantial morbidity and mortality.